Alert archive / Puerto Rico / Flash Flood Warnings in 2020
Flash Flood Warning 31, NWS JSJ
NWS JSJ issued this flash flood warning at Aug 22, 2020, 3:17 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2020, 3:17 PM CDT (20:17 UTC)
- Expired
- Aug 22, 2020, 9:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
The radar
The San Juan radar (TJUA), 43 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
411
WGCA52 TJSJ 222017
FFWSJU
PRC075-149-222300-
/O.NEW.TJSJ.FF.W.0031.200822T2017Z-200822T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
417 PM AST Sat Aug 22 2020
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Juana Diaz in Puerto Rico...
Villalba in Puerto Rico...
* Until 700 PM AST.
* At 417 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly, particularly in communites along Rio Jacaguas and
tributaries.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1814 6656 1815 6655 1818 6644 1817 6644
1817 6643 1814 6642 1812 6643 1810 6642
1806 6643 1802 6642 1798 6645 1799 6646
1799 6648 1798 6653 1797 6654 1800 6653
1809 6656 1810 6655
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ICP2 follow-up statements
612
WGCA52 TJSJ 222218
FFWSJU
PRC075-149-230200-
/O.EXT.TJSJ.FF.W.0031.000000T0000Z-200823T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
618 PM AST Sat Aug 22 2020
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
Juana Diaz in Puerto Rico...
Villalba in Puerto Rico...
* Until 1000 PM AST.
* At 618 PM AST, Doppler radar indicated thunderstorms, associated
to Tropical Storm Laura, producing heavy rain across the warned
area. Between 3 and 6 inches of rain have fallen. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Additional thunderstorms with moderate to heavy rain will continue to
move into the area within the next hour or so. Additional rainfall
amounts of 1 to 2 inches are possible with this activity.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1814 6656 1815 6655 1818 6644 1817 6644
1817 6643 1814 6642 1812 6643 1810 6642
1806 6643 1802 6642 1798 6645 1799 6646
1799 6648 1798 6653 1797 6654 1800 6653
1809 6656 1810 6655
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ICP184
WGCA72 TJSJ 230154
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
954 PM AST Sat Aug 22 2020
PRC075-149-230204-
/O.EXP.TJSJ.FF.W.0031.000000T0000Z-200823T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Juana Diaz PR-Villalba PR-
954 PM AST Sat Aug 22 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM AST THIS EVENING FOR
JUANA DIAZ AND VILLALBA...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 1814 6656 1815 6655 1818 6644 1817 6644
1817 6643 1814 6642 1812 6643 1810 6642
1806 6643 1802 6642 1798 6645 1799 6646
1799 6648 1798 6653 1797 6654 1800 6653
1809 6656 1810 6655
$$
ERGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:18 PM CDT, 59 minutes earlier.
Area forecast discussion, Aug 22, 2:18 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
318 PM AST Sat Aug 22 2020
.SYNOPSIS...
Tropical Storm Laura continues to impact the region this
afternoon with ample rainfall and wind. These conditions will
continue into the nighttime, after which improved conditions will
slowly return. Until then, please see our social media pages on
Facebook and Twitter, as well as our website, for the latest
information on this event.
&&
.SHORT TERM...Rest of Today through Monday
Though the center of Tropical Storm Laura now lies near the SW
corner of Puerto Rico and is moving westward, our region continues
to be impacted by its stronger east side. A secondary meso-low
spun off from the storm and is moving over the island, where
strong gusts into the 70s have been reported. So far, rain
accumulations in the hardest hit areas of south and east Puerto
Rico have reported around 1-3 inches.
More of the same is expected for the next several hours, despite
the center of the storm moving away. As our flow turns more
southerly, warm and moist air will be pulled into our area,
resulting in plenty of rainfall across the region. A Flash Flood
Watch is in effect through Sunday evening, with Flash Flood
Warnings currently in effect for large areas of southern,
central, and eastern Puerto Rico. For the most updated information on the
specific impacts and timing of Tropical Storm Laura, please see the
Tropical Storm Local Statement (HLSSJU). This statement can be found
by clicking of the Tropical tab found at the following link:
weather.gov/sju/products.
Tomorrow will be a transition day, as we transition to drier and
more typical weather. Moisture will linger from Laura during the
day tomorrow, and coupled with diurnal effects, more showers and
thunderstorms are expected, particularly for northwest Puerto Rico
in the afternoon. A surge of moisture moving in from the northeast
will be with us for Monday, and will help to kick off more
showers and isolated thunderstorms. Given the saturated conditions
from Laura, there will be an increased threat for flooding even
though fairly typical weather is expected for Monday.
.LONG TERM......Tuesday through Saturday...
PREV DISCUSSION... /issued 540 AM AST Sat Aug 22 2020/
A relatively weak tropical wave will pass through early on
Tuesday and bring southeast flow behind it. This will bring good
showers to the southeast quarter of Puerto Rico in the morning and
some showers to the U.S. Virgin Islands. Showers will shift to
west northwest sections of the island in the afternoon. Drier air
will follows with the driest air moving over the area on Wednesday
afternoon. This will not preclude shower activity in the west
northwest portion of Puerto Rico, but thunderstorms will be
isolated at best as the 500 mb temperatures reach the warmest
levels of the week of minus 4 degrees. After this dry slot, a weak
tropical wave moves through the area on Thursday morning with a
wind surge behind it. This drier period will last through Friday.
On Saturday moisture moves into the area, but only at the lowest
levels. This will lead to limited showers activity with generally
minor amounts of rainfall. Instability will be increasing,
however, and thundershowers will be more likely even if not more
frequent.
&&
.AVIATION...
As the rainbands associated to Laura continue to
spread across the area, prevailing MVFR conditions with possible
IFR conditions expected through 23/06z. Winds will continue to be
from the ESE-SE between 20 and 30 kts with gusts up to 40 kts,
mostly associated with these rainbands.
&&
.MARINE...
Marine conditions continue dangerous due to the impacts from
Tropical Storm Laura. Wave heights of 10 to 15 feet, with
occasional seas up to 19 feet are expected, particularly for the
Atlantic waters. A High Surf Advisory is in effect till 6PM for
areas east of PR, and till 6AM tomorrow for everyone else, and
these times may be extended depending on conditions. Seas are
expected to be back to normal by Monday during the day, and
continue at less than 5 feet for the next several days.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 77 89 79 88 / 90 20 50 50
STT 78 90 79 89 / 80 20 50 50
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Coastal Flood Warning until 2 AM AST Sunday for Central Interior-
Culebra-Mayaguez and Vicinity-North Central-Northeast-
Northwest-Ponce and Vicinity-San Juan and Vicinity-
Southeast-Southwest-Vieques-Western Interior.
High Rip Current Risk through Sunday afternoon for Central
Interior-Mayaguez and Vicinity-North Central-Northeast-
Northwest-San Juan and Vicinity-Southeast.
Flash Flood Watch through Sunday evening for Central Interior-
Culebra-Eastern Interior-Mayaguez and Vicinity-North
Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
Vicinity-Southeast-Southwest-Vieques-Western Interior.
Tropical Storm Warning for Central Interior-Culebra-Eastern
Interior-Mayaguez and Vicinity-North Central-Northeast-
Northwest-Ponce and Vicinity-San Juan and Vicinity-
Southeast-Southwest-Vieques-Western Interior.
High Surf Advisory until 6 AM AST Sunday for North Central-
Northeast-Northwest-San Juan and Vicinity-Southeast.
High Rip Current Risk through late tonight for Culebra-Ponce and
Vicinity-Southwest-Vieques-Western Interior.
High Surf Advisory until 6 PM AST this evening for Culebra-
Vieques.
VI...Coastal Flood Warning until 2 AM AST Sunday for St Croix-
St.Thomas...St. John...and Adjacent Islands.
Flash Flood Watch through Sunday evening for St Croix-
St.Thomas...St. John...and Adjacent Islands.
Tropical Storm Warning for St Croix-St.Thomas...St. John...and
Adjacent Islands.
High Rip Current Risk through late tonight for St Croix-
St.Thomas...St. John...and Adjacent Islands.
High Surf Advisory until 6 PM AST this evening for St Croix-
St.Thomas...St. John...and Adjacent Islands.
AM...Tropical Storm Warning for Caribbean Waters of Puerto Rico from
10 NM to 17N-Anegada Passage Southward to 17N-Atlantic
Waters of Puerto Rico and USVI from 10 NM to 19.5N-Coastal
Waters of Northern Puerto Rico out 10 NM-Coastal Waters of
Northern USVI and Culebra out 10 NM-Coastal Waters of
Northwestern Puerto Rico out 10 NM-Coastal Waters of
Southern Puerto Rico out 10 NM-Coastal Waters of Southern
USVI Vieques and Eastern Puerto Rico out 10 NM-Coastal
Waters of Southwestern Puerto Rico out 10 NM-Mona Passage
Southward to 17N.
&&
SHORT TERM...CAM
LONG TERM....MB
PUBLIC DESK...ICPIn the hours before
Local storm report, Aug 22, 2:00 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
300 PM AST SAT AUG 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TROPICAL STORM CAROLINA 18.41N 65.98W
08/22/2020 CAROLINA PR PUBLIC
FALLEN TREE AFFECTING ROAD PR-853 11.1KM IN CAROLINA.
ROAD IS IMPASSABLE. REPORT FROM SOCIAL MEDIA POST.
&&
ICOLONLocal storm report, Aug 22, 2:18 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
318 PM AST SAT AUG 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TROPICAL STORM COAMO 18.08N 66.36W
08/22/2020 COAMO PR PUBLIC
ELECTRICAL POLE FELL IN ROAD PR138 NEAR JOSE M ESPADA
ZAYAS SCHOOL IN COAMO. ROAD PARTLY OBSTRUCTED.
&&
ICOLONThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 3:50 AM CDT | Rip Current Statement | JSJ | 47 hr | |
| Aug 22, 3:50 AM CDT | High Surf Advisory | JSJ | 12 hr | |
| Aug 22, 11:41 AM CDT | Flash Flood Warning | JSJ | 9 hr | |
| Aug 22, 1:23 PM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Aug 22, 1:39 PM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Aug 22, 4:43 PM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Aug 22, 4:58 PM CDT | Flash Flood Warning | JSJ | 5 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.